Heavy Snow, Lackawanna
- When
- December 5, 6:00 AM EST to 7:00 PM EST
- Where
- Lackawanna forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Low pressure developed on the middle Atlantic coast the morning of the 5th. The low tracked northeast up the coast during the afternoon and evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure developed on the middle Atlantic coast the morning of the 5th. The low tracked northeast up the coast during the afternoon and evening. Snow moved into the region around 6 AM ahead of the storm. By 10 AM, snow was heavy at times with snowfall rates of one inch an hour. During the late afternoon the snow tapered off to light snow. Snowfall totals were 6 to 10 inches. Water equivalents were mostly between a quarter and a half an inch. Temperatures ranged from the upper teens to the mid twenties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 5, 2:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 210 AM EST THU DEC 5 2002 FOCUS WITH THIS PACKAGE WILL BE ON TODAYS SNOW EVENT. MODELS HAVE BEEN TRENDING A BIT HEAVIER WITH THE QPF DURING THE PAST FEW RUNS. OVERALL THE MODELS ARE IN DECENT AGREEMENT WITH THE MASS FIELDS AND QPF FOR TODAY ACROSS NE PA AND CENTRAL NY. IF ANY MODEL COULD BE CONSIDERED AN OUTLIER IT WOULD APPEAR TO BE THE 00Z ETA WHICH LOOKS TO DEEPEN THE SFC LOW A LITTLE CLOSER TO THE COAST THAN THE GFS/NGM AND CANADIAN MODELS...AND THEREFORE THROWS A LITTLE MORE QPF FARTHER NORTH ACROSS OUR AREA THAN THE OTHER MODELS. EXPECT THAT THE CONSENSUS FOR A FASTER MOVING STORM...FARTHER OUT TO SEA WILL BE CORRECT AND THEREFORE WILL GO WITH QPF TOTALS MORE LIKE THE GFS/NGM/CANADIAN MODELS. BUFKIT SOUNDINGS DO NOT INDICATE A DEEP -15 DEGREE C LAYER FOR OUR CENTRAL ZONES...MORE LIKE A DEEP -5 TO -10 LAYER WHICH IS NOT OPTIMAL FOR BIG SNOW TO LIQUID RATIOS...THEREFORE WILL PROBABLY GET BY WITH GOING 12:1 TO 15:1. FINALLY...WHILE I THINK THAT THE ETA IS OVERDONE WITH QPF...IT SEEMS TO HAVE A LITTLE BETTER HANDLE ON THE TIMING OF THE PRECIP MOVING NORTH THAN THE GFS SO WILL USE THE ETA FORECASTS FOR TIMING THE ONSET OF THE SNOW THIS MORNING. BASED ON ALL OF THE ABOVE EXPECT QPF TOTALS OF AROUND 0.3 TO 0.4 FOR NORTHEAST PA...WHICH TRANSLATES TO 3 TO 5 INCHES OF SNOW. THEREFORE WILL ISSUE AN ADVISORY FOR MOST OF NORTHEAST PA FOR TODAY. ACROSS THE SRN TIER OF NEW YORK EXPECT QPFS AROUND 0.2 INCHES...WHICH TRANSLATES TO 1 TO 3 INCHES TODAY...AND UP TO ANOTHER INCH TONIGHT EAST OF THE FINGER LAKES. FINALLY...EXPECT A TENTH OF LESS OF QPF FOR THE SYR...MOHAWK VALLEY AND CENTRAL FINGER LAKES AREAS... THEREFORE AN INCH OR LESS OF SNOW. THANKS TO CTP AND PHI FOR COORD. WEAK DEFORMATION ZONE LINGERS OVER THE AREA FOR AWHILE THIS EVENING...THEN EVERYTHING WINDS DOWN TO SCATTERED FLURRIES LATE TONIGHT. WEAK TROUGH PASSES THRU THE AREA ON FRIDAY...WITH WESTERLY FLOW WE MAY SEE SOME LIGHT LAKE EFFECT SNOWS ACROSS THE NORTHERN COUNTIES...AND SCATTERED FLURRIES ELSEWHERE. AT THIS POINT SATURDAY LOOKS LIKE THE WARMEST DAY FOR AWHILE...MAV GUIDANCE LOOKS A LITTLE TOO LOW WITH SW FLOW DEVELOPING AHEAD OF THE NEXT COLD FRONT. EXPECT SNOW SHOWERS ON SUNDAY WITH THE PASSAGE OF THE FRONT AND SOME NW FLOW LAKE EFFECT BEHIND THE FRONT. GFS IS ADVERTISING -36 AT 850 OVER EASTERN ONTARIO SUNDAY...PRETTY IMPRESSIVE ALTHOUGH ALL OF THE MODELS INDICATE THAT WE JUST GET A GLANCING SHOT OF COLD AIR FROM THAT AIRMASS. EUROPEAN / CANADIAN MODELS CONTINUE TO ADVERTISE THE POSSIBILITY OF A COASTAL STORM NEXT WEEK...ALTHOUGH OVERALL PATTERN SHOULD BE CLOSER TO NORMAL TEMPERATURE-WISE. .BGM...WINTER WX ADVISORY...TODAY INTO TONIGHT...NE PA. MSE
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-060900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 420 AM EST THU DEC 5 2002 .DAY ONE... SNOW WILL ACCUMULATE 3 TO 5 INCHES ACROSS MUCH OF NORTHEAST PENNSYLVANIA AND SULLIVAN COUNTY NEW YORK TODAY INTO TONIGHT. LESSER AMOUNTS OF SNOW ARE EXPECTED FARTHER NORTH AND WEST. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. MSE
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324899, 5324900, 5324901, 5324902, 5325012.